Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 20, 2020, 3:20 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 20, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2020, 3:20 AM CDT (08:20 UTC)
- In effect from
- May 20, 2020, 1:00 PM CDT
- Expired
- May 20, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3789 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS84 KMAF 200820 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 320 AM CDT Wed May 20 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon. NMZ116>118-TXZ270>273-202100- /O.NEW.KMAF.FW.W.0009.200520T1800Z-200521T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 320 AM CDT Wed May 20 2020 /220 AM MDT Wed May 20 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITIES LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...This afternoon and early evening. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4-5 or near critical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
635 WWUS84 KMAF 201950 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 250 PM CDT Wed May 20 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon and again Thursday. NMZ116-118-TXZ270>273-210800- /O.NEW.KMAF.FW.A.0009.200521T1800Z-200522T0200Z/ /O.CON.KMAF.FW.W.0009.000000T0000Z-200521T0200Z/ Sacramento Foothills and Guadalupe Mountains-Eddy Plains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 250 PM CDT Wed May 20 2020 /150 PM MDT Wed May 20 2020/ ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... * AFFECTED AREA...Guadalupe and Delaware Mountains and adjacent plains. * TIMING...This afternoon and early evening. Thursday afternoon. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...6 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ117-210200- /O.CON.KMAF.FW.W.0009.000000T0000Z-200521T0200Z/ Chavez Plains- 150 PM MDT Wed May 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR RELATIVE HUMIDITIES LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS... * AFFECTED AREA...Chavez Plains. * TIMING...This afternoon and early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 3:00 AM CDT, 20 minutes earlier.
Area forecast discussion, May 20, 3:00 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 AM CDT Wed May 20 2020
.DISCUSSION...
Water vapor satellite continues to show 2 distinct trough/upper-low
axis' across the US with the trough cutting into the western US and
the upper-low "stuck" over the Tennessee Valley. Texas continues to
be sandwiched between the two systems, but we're seeing a slow
breakdown of the ridge over the southern plains. The trend will
continue today with a little more flair as a weak shortwave
undercutting the ridge, coupled with a stalled front will initiate a
period of severe thunderstorms for parts of our forecast area today.
Generally speaking, models are pretty consistent on the area of
greatest impact with the northeast Permian Basin the main corridor
for severe. Focused ascent along the boundary, along with our
bisecting dryline will create buoyant environment to the east of the
dryline. By mid-afternoon, will see cumulus bubble quickly into
thunderstorms with severe potential likely relegated to large hail
and damaging wind potential thanks to lack of shear presence. West
of the dryline, very dry air, coupled with cured grasses from the
persistent lack of rainfall and breezy southwest winds will allow
for a heightened fire weather concern. A Red Flag Warning will be
in effect for parts of the region this afternoon as a result (See
Fire Weather Disco Below). Temperatures will maintain above
normal status with highs in the 90s and L100s along the Pecos/Rio
Grande River Valley's.
Any convection will motion to the east out of the forecast area in
the late evening with partial clearing in wake of the storms. The
next period into Saturday will feature monitoring dryline
positioning for storm development in the afternoon hours. Current
outlook keeps a majority of the region dry with best potential once
again over the eastern Permian Basin, Lower Trans-Pecos, and the
Glass Mtns. Temperatures will settle into the 90s for a bulk of the
forecast area with warm lows into the 60s through the extended. By
Sunday onward, pattern sees a shift with our trough out west
ejecting into the Northern Plains with a lingering piece dipping
into Texas, then cutting off over the Southern Plains. Models are
consistent in the evolution, but placement of the eventual upper-low
is still up in the air. A closer proxy to west Texas will open the
door for more ascent, cooler temps, and more precipitation chances
for the beginning of next week. Further east trajectory will limit
all three characteristics above. Coolest days will certainly be
Mon/Tue next week, as highs only reach the 80s for most, before a
warm up ensues as the low wanders off to the east. Quite the pattern
for May, let alone late-May, but I'm sure we would all welcome the
rain. Will monitor for the extended.
&&
.FIRE WEATHER...
ERC-G values are exceeding the 90th percentile in the Guadalupe
Mountains and adjacent plains due to a lack of rainfall in these
areas and poor overnight recovery drastically curing fuels. This
combined with very low humidity levels will create critical fire
weather conditions despite marginal wind speeds and a Red Flag
Warning has been issued. Tomorrow and Friday winds ease up slightly
and will make for more borderline critical conditions that may only
require a Fire Danger Statement. The most erratic fire behavior will
be in the higher elevations where fires advancing upslope will be
able to preheat fuels. Thunderstorms should remain east of the
warning area, but any that form could be a dry lightning threat and
a source for unplanned ignition.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 98 66 95 67 / 40 20 10 10
Carlsbad 97 61 94 59 / 10 0 0 0
Dryden 99 69 97 69 / 30 10 10 10
Fort Stockton 95 64 94 65 / 20 10 10 10
Guadalupe Pass 84 61 82 57 / 0 0 0 0
Hobbs 97 57 92 58 / 20 10 0 0
Marfa 91 56 90 55 / 10 0 0 0
Midland Intl Airport 98 65 95 68 / 30 10 10 10
Odessa 97 65 95 67 / 30 10 0 10
Wink 99 62 97 63 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Eastern Culberson County-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Van Horn and Highway 54 Corridor.
&&
10/87Hazardous weather outlook, May 19, 2:34 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 234 PM CDT Tue May 19 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-201945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 234 PM CDT Tue May 19 2020 /134 PM MDT Tue May 19 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect through early this evening for Central and Lower Brewster County including the Chisos Basin and the Rio Grande within Big Bend National Park. Scattered thunderstorms are expected this afternoon and evening across portions of the area. Hazards include gusty winds, small hail, and dry lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorms are possible Wednesday afternoon and evening mainly over the northern and western Permian Basin. Elevated to near critical fire weather conditions may develop in the Guadalupe Mountains and southeast New Mexico plains on Wednesday and again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:50 PM CDT | Fire Weather Watch | MAF | Culberson | 12 hr |
| May 20, 3:08 PM CDT | Special Weather Statement | MAF | 52 min | |
| May 20, 4:02 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 20, 4:19 PM CDT | Special Weather Statement | MAF | Mitchell | 26 min |
| May 20, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 40 min |
| May 20, 4:47 PM CDT | Special Weather Statement | MAF | Borden | 13 min |
| May 20, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 20 min |
| May 20, 5:04 PM CDT | Special Weather Statement | MAF | Scurry | 26 min |
| May 20, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 44 min |
| May 20, 5:44 PM CDT | Special Weather Statement | MAF | Scurry | 16 min |
| May 20, 5:52 PM CDT | Special Weather Statement | MAF | Pecos | 38 min |
| May 20, 6:03 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 55 min |
| May 20, 6:18 PM CDT | Special Weather Statement | MAF | Reagan | 27 min |
| May 20, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 33 min |
| May 20, 6:36 PM CDT | Special Weather Statement | MAF | Scurry | 24 min |
| May 20, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 41 min |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.